Kansas, 2008

Damaging Winds in Kansas, January 7 to 8, 2008

January 7 to 8, 2008 · NWS TOP · 6 events in 2 counties and zones

Low-topped convection in a highly sheared environment brought a narrow path of straight line wind damage from South Central Coffey County beginning around 11:45 pm on January 7th and extending Northeast through West Central and Central Anderson County through approximately 12:40 am on January 8th. Damage was done to trees and power poles and a couple of outbuildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Low-topped convection in a highly sheared environment brought a narrow path of straight line wind damage from South Central Coffey County beginning around 11:45 pm on January 7th and extending Northeast through West Central and Central Anderson County through approximately 12:40 am on January 8th. Damage was done to trees and power poles and a couple of outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 7, 3:58 PM CST, 7 hours 57 minutes earlier.

Area forecast discussion, Jan 7, 3:58 PM CST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CST MON JAN 7 2008

.DISCUSSION...

INTERESTING FORECAST FOR TONIGHT AND TUESDAY. LATEST WATER VAPOR
LOOP AND PROFILERS SHOW A 70 KT JET AT 500 MB ACROSS OKLAHOMA ACROSS
SOUTHEAST KANSAS INTO SOUTHWEST MISSOURI THIS AFTERNOON. BROAD UPPER
TROUGH WAS OVER THE WESTERN STATES WITH A SERIES OF SHORTWAVES
ROTATING THROUGH THE TROUGH AND AIMING FOR THE PLAINS. FRONTAL
BOUNDARY HAS MOVED BACK SOUTH A LITTLE THIS AFTERNOON WITH THE FRONT
AT 21Z ROUGHLY FROM NEAR LAWRENCE TO NEWTON.

LATEST MESO ANALYSIS SHOWS MUCAPES OF 500 J/KG ACROSS EAST CENTRAL
KANSAS. MOST OF THE CONVECTIVE ACTIVITY HAS DEVELOPED SOUTHEAST OF
THE CWA THIS AFTERNOON. WILL KEEP A CHANCE FOR THUNDERSTORMS THIS
EVENING ACROSS EAST CENTRAL KANSAS WITH FRONT IN THE AREA AND
ANOTHER SHORTWAVE EJECTING NORTHEAST FROM NEW MEXICO THIS EVENING. A
STRONGER WAVE MOVES OUT OVERNIGHT AND DEVELOPS A SURFACE LOW ALONG
THE FRONT IN THE PANHANDLE THEN IT RIDES THE FRONT NORTHEAST INTO
ILLINOIS BY 12Z TUESDAY. AMOUNT COLD AIR BEHIND THE FRONT IS STILL A
QUESTION MARK AS TO HOW COOL THE LAYER THICKNESS PROFILES WILL GET
FOR A CHANGE OVER TO SNOW TONIGHT ACROSS NORTH CENTRAL KANSAS. TOOK
A COMBINATION OF THE ECMWF...UKMET AND GFS THERMAL PROFILES FOR
TONIGHT. A DEFORMATION ZONE WILL FORM LATE TONIGHT ACROSS EAST
CENTRAL BACK INTO CENTRAL KANSAS WITH STRIPE OF ACCUMULATING SNOW
POSSIBLE AROUND AN INCH OR SO. WENT WITH A MIX OF RAIN AND SNOW
AFTER MIDNIGHT ACROSS NORTHEAST KANSAS AND RAIN SOUTH OF THE
TURNPIKE. LOWS TONIGHT WILL DROP DOWN TO AROUND FREEZING IN
NORTHEAST KANSAS WITH UPPER 30S SOUTHEAST OF I-35.

FOR TUESDAY THE FORCING WITH THE UPPER TROUGH WILL MOVE EAST BY LATE
MORNING OR EARLY AFTERNOON. THERMAL PROFILES SUGGEST RAIN AND SNOW
WITH A CHANGE TO ALL SNOW IN PARTS OF NORTHEAST KANSAS BY 15Z.
TEMPERATURES MODIFY IN THE AFTERNOON WITH DECREASING CLOUDS. HIGHS
IN THE LOW TO MID 40S STILL LOOK ON TRACK.

FOR TUESDAY NIGHT THROUGH THURSDAY...SHORTWAVE TROUGH MOVING ACROSS
THE MIDDLE MISSISSIPPI VALLEY TUESDAY EVENING WILL HAVE CONSIDERABLE
SUBSIDENCE BEHIND IT AND CLEARING SKIES.  SURFACE RIDGE THEN MOVES
EWD ACROSS ERN KS TUESDAY NIGHT WITH LIGHTER WINDS.  WINDS THEN TURN
SOUTHERLY ON WEDNESDAY AHEAD OF NEXT SHORTWAVE THAT WILL AFFECT AREA
WEDNESDAY NIGHT INTO THURSDAY.  BOTH NAM AND GFS INTENSIFY THIS
SYSTEM WED NIGHT...WITH BOTH SIMILAR IN MANY FEATURES.
GFS...HOWEVER...HAS CONSIDERABLY MORE QPF ASSOCIATED WITH IT. 12Z
ECMWF COMES IN SIMILAR TO NAM WITH MAIN QPF DEVELOPING EAST OF AREA.
THIS SEEMS PLAUSIBLE AND HAVE GONE WITH THIS MORE CONSERVATIVE
FCST.  THUS...HAVE UPPED POPS ONLY A LITTLE FROM GOING FCST.  PRECIP
TYPE OF SOME DEBATE AS TEMPERATURE PROFILES AT START OF PRECIP
CHANCES WED NIGHT WARM ENOUGH FOR RAIN.  HOWEVER...THICKNESSES
RAPIDLY DROP AS DYNAMIC COOLING TAKES PLACE DURING SYSTEM
INTENSIFICATION.  THUS...HAVE INDICATED MOSTLY SNOW CHANCES FOR
LATER WEDNESDAY NIGHT AND THURSDAY...EVEN THOUGH THE CHANCES FOR
ANYTHING MEASURABLE WILL BE LOW.

THE LONG LONG TERM...FRI-MON...MAIN FEATURES CONTINUE TO BE A
EASTERN PACIFIC RIDGE...AND LONGWAVE TROUGH OVER THE CENTRAL AND
EASTERN UNITED STATES. LOCAL AREA TO REMAIN UNDER NORTHWESTERLY FLOW
THROUGH THE PERIOD. SEVERAL SHORTWAVES WORK THEIR WAY THROUGH THE
FLOW REGIME...AND LONG RANGE MODELS FAIRLY CONSISTENT WITH ONE
ANOTHER HANDLING THE NUMBER OF WAVES EMBEDDED IN THE MEAN FLOW. WEAK
COLD FRONTS WILL ALSO SLIP ACROSS THE LOCAL AREA DURING THIS TIME
FRAME. BUT...PERSISTENT NORTHWESTERLY FLOW BOTH ALOFT AND AT THE
SURFACE WITH LITTLE CHANCE FOR MOISTURE RETURN BETWEEN FRONTAL
PASSAGES...AND CONSISTENT DEPICTION OF BEST LARGE SCALE LIFT TO DROP
SOUTH OF THE LOCAL AREA...HAVE MAINTAINED DRY FORECAST. WEAK COLD
PUSH TO SLIDE IN BEHIND EACH OF THE WEAK FRONTS...AND HAVE COOLED
GOING TEMPERATURES BY A DEGREE OR TWO...BUT CONTINUE TO EXPECT NEAR
NORMAL READINGS THROUGH THE PERIOD.

KONOP

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE THROUGH 08Z TONIGHT WITH MVFR CIGS AND
VSBYS WITH RAIN DEVELOPING IN THE 08Z-11Z PERIOD. BEYOND 11Z
WIDESPREAD MVFR WITH ISOLD IFR CIGS AND VSBYS WITH SNOW AND RAIN ARE
EXPECTED THROUGH 17Z. FRONT HAS MOVED SOUTH OF KTOP AND KFOE SO
EXPECT A NORTHWEST WIND THROUGH THE PERIOD.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 7, 4:10 PM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CST MON JAN 7 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-081115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
410 PM CST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL KANSAS
THIS EVENING...MAINLY SOUTHEAST OF INTERSTATE 35.  ACCUMULATING SNOW
IS A GOOD BET ACROSS NORTH CENTRAL KANSAS LATER TONIGHT...BUT
ACCUMULATIONS SHOULD BE AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR LIGHT SNOW ACCUMULATION TUESDAY
MORNING...GENERALLY ALONG AND NORTH OF THE INTERSTATE 70 CORRIDOR.
THERE IS STILL SOME UNCERTAINTY AS TO THE STRENGTH OF THE
STORM...STAY TUNED FOR UPDATES. ANOTHER CHANCE FOR LIGHT SNOW WILL
OCCUR WEDNESDAY NIGHT AND EARLY THURSDAY...AS ANOTHER SYSTEM
INTENSIFIES ACROSS THE CENTRAL UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

The radar

The Topeka radar (KTWX), 112 km away, was scanning. The volume nearest the first event began at 05:55 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffey

When
January 7, 11:55 PM CST
Where
Coffey County, 0.89 mi W of Le Roy Arpt to 0.9 mi W of Le Roy
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.098, -95.646

Large tree limbs were downed. Measured eight to ten inch diameter trees were sheared off at the top and blown eastward.

Thunderstorm Wind, Coffey

When
January 7, 11:57 PM CST
Where
Coffey County, 0.25 mi SSE of Le Roy Arpt to 0.79 mi N of Le Roy Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.097, -95.628

Approximately eight six-line powerlines snapped of a quarter of the way from the top. The powerlines were blown eastward onto the road.

Thunderstorm Wind, Coffey

When
January 8, 12:01 AM CST
Where
Coffey County, 1.38 mi NE of Le Roy Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.111, -95.609

Several live tree limbs measuring eight to ten inches in diameter were found along a small creek bed.

Thunderstorm Wind, Anderson

When
January 8, 12:17 AM CST
Where
Anderson County, 4.18 mi S of Amiot
Measured
66 kt (76 mph) measured sustained
Reported by
Trained Spotter
Coordinates
38.270, -95.490

A trained spotter had digital anemometer mounted four to five feet above the roof of his house. Large tree limbs were downed on his property.

Thunderstorm Wind, Anderson

When
January 8, 12:20 AM CST
Where
Anderson County, 4.44 mi SSW of Harris to 4.6 mi SSW of Harris
Measured
71 kt (82 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.259, -95.456

Thunderstorm winds sheared off the top quarter to third of trees measuring ten to twelve inches in diameter. Two grain bins were blown over, an outbuilding was toppled and a large tree was blown onto a house.

Thunderstorm Wind, Anderson

When
January 8, 12:33 AM CST
Where
Anderson County, 1.67 mi WSW of Garnett to 2.16 mi WSW of Garnett
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.274, -95.260

Thunderstorm winds blew a carport over. Roofing on a garage was torn off from west to east.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73740, 73738, 73739, 74231, 74206, 74205.